Dense Fog, Jefferson
- When
- February 6, 8:00 PM CST to February 7, 2:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Dense fog formed along and north of a warm front during the night of the 6th. Visibility was reduced to one-quarter mile or less along and north of a line from Carbondale to Harrisburg.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog formed along and north of a warm front during the night of the 6th. Visibility was reduced to one-quarter mile or less along and north of a line from Carbondale to Harrisburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 5:32 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
532 PM CST Wed Feb 6 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 232 PM CST Wed Feb 6 2019
A Flood Watch is now in effect and will continue through Thursday
evening. The message will remain the same that the biggest threat
will be the longer term areal flooding with an isolated threat of
flash flooding with any storm related heavier rains.
The main front lies to our south in Tennessee keeping the 60
degree plus dewpoints down there. A secondary front seems to be
draped along the Ohio River toward the bootheel of Missouri. North
of the boundary, temperatures are in the 40s to near 50 while
south of it, temperatures are around 60. The first wave of
moderate to heavy rain has come and gone leaving 1 to 2 inches
across the northern part of the area with an inch or less across
the southern half. A second wave of heavy rain is currently
moving east across southern Illinois and west Kentucky. Rainfall
rates are up to an inch an hour and many locations are seeing a
lot of standing water with ditches filling again quickly.
The main front will lift back north overnight. Models are fairly
inconsistent with the timing and placement of precipitation
overnight but there is enough confidence to say that there will be
a couple of more rounds of moderate to heavy rain that move
across the region.
There is a continued slight risk for severe weather both tonight
and tomorrow. Tonight will be more of an embedded low risk for
severe storms given today's cloud cover and regenerating overnight
rainfall. The greater chance is tomorrow morning as wind profiles
become more favorable with a warm front well to our north and an
approaching cold front.
Heavier rain becomes more aligned with a cold front that will
move from west to east across the area on Thursday. The front
should clear the area by 00Z with lingering post frontal
precipitation east of the region by 06z.
.LONG TERM...(Friday through Wednesday)
Issued at 232 PM CST Wed Feb 6 2019
High pressure moving across the upper midwest into the Great Lakes
region will gives us dry and cool conditions Friday into Friday
night, with temperatures starting to moderate on Saturday. Highs
Friday will only be in the upper 20s to middle 30s, with lows Friday
night in the teens. Highs Saturday will be in the 30s, with lows
Saturday night in the middle to upper 20s.
Models lift a warm front into the middle Mississippi/lower Ohio
valleys on Sunday, and this will bring us our next round of
precipitation. We may see some light snow in our far west counties
as early as late Saturday night, then precipitation chances will
quickly increase and spread across the entire PAH forecast area on
Sunday. Light snow at the onset will quickly transition to rain
from south to north Sunday morning as temperatures climb into the
upper 30s northwest to upper 40s southeast. Rain will continue into
Sunday night, and all but our far southern counties will see rain
change to light snow late Sunday night, changing back to rain by
late Monday morning.
Rain chances will increase Monday afternoon into Monday night as the
low associated with the warm front moves south of our region. Our
far northern and western counties will again have a chance of a
wintry mix late Monday night into early Tuesday morning, then
temperatures will climb into the middle 40s northwest to middle 50s
southeast and we will quickly switch back to all rain by late
Tuesday morning. Precipitation chances will end from west to east
Tuesday night, possibly ending as a little snow.
The current forecast location of the boundary will keep our best
precipitation chances focused across our southern half of counties,
and thus this is where we will see our highest rainfall totals.
Liquid totals right now look like a half inch to around an inch in
southwest Indiana, southern Illinois and much of southeast Missouri,
to possibly 2 inches in west kentucky and extreme southeast Missouri.
Light snow accumulations will be possible each late night/early
morning, but warming temperatures and rainfall on the snow will melt
any accumulations by late morning, each morning.
High pressure will build southwest of our region on Wednesday, and
we will see dry conditions Wednesday. West to northwest winds will
result in a cool down, with highs Wednesday in the upper 30s to
middle 40s.
&&
.AVIATION...
Issued at 533 PM CST Wed Feb 6 2019
For the 00z Thursday WFO PAH TAF issuance, the KCGI and KEVV TAF
locations will remain along and north of the warm front keeping
ceilings mainly in the IFR range for the majority of the forecast
period. KPAH and KOWB will persist primarily in the lower MVFR
category with minor intrusions in to IFR ceilings near enhanced
convective activity (thunderstorms). Visibilities will hold closer
to IFR/LIFR conditions at KCGI, with MVFR conditions at the
remaining TAF locations through 18z Thursday. Although winds will
be screaming across the area aloft, there is the potential for low
level wind shear in rain-free or sporadic rain coverage prior to
the approach of the cold front later in the day. Left a mention of
low level wind shear around 13z Thursday, but have low confidence
in its inclusion.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday evening for ILZ075>078-080>094.
MO...Flood Watch through Thursday evening for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through Thursday evening for INZ081-082-085>088.
KY...Flood Watch through Thursday evening for KYZ001>022.
&&
SHORT TERM...ML
LONG TERM...RST
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 326 PM CST Wed Feb 6 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 326 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Flood Watch remains in effect tonight for the entire area. Continued rounds of moderate to heavy rainfall may lead to areal flooding. Isolated flash flooding with embedded thunderstorms is also possible. Strong to severe thunderstorms cannot be ruled out this evening and overnight. Locally damaging wind gusts should be the main hazard. However, given the amount of wind shear that will be present, a brief spin up tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A Flood Watch continues for the entire area through Thursday evening. Rainfall totals from 2 to 4 inches with isolated higher amounts are forecast. The areal flooding concern will continue, along with the risk for isolated flash flooding. There will be a risk of severe thunderstorms Thursday, especially during the morning hours. Isolated strong wind gusts will be the primary hazard but an isolated tornado cannot be ruled out. Widespread rain is expected from Sunday through Tuesday, with rainfall totals of a half inch to an inch in southwest Indiana, southern Illinois, and portions of southeast Missouri, to around 2 inches in west Kentucky and extreme southeast Missouri. Light snow is expected across most of the region early Sunday, and again late Sunday night into early Monday. Light snow is possible across the northwest half of the region late Monday night into early Tuesday. Light snow accumulations are possible, but snow should melt by midday both days due to warming temperatures and rainfall on top of the snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Thursday. Please relay any measured rainfall, as well as any reports of flooding or severe weather. ML
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLOOD 2 SSE DUDLEY 36.75N 90.08W
02/06/2019 STODDARD MO BROADCAST MEDIA
WATER OVER HIGHWAY H IN A FEW SPOTS NEAR
INTERSECTION WITH HIGHWAY ZZ.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLOOD 4 S OWENSBORO 37.70N 87.12W
02/06/2019 DAVIESS KY EMERGENCY MNGR
SUTHERLAND ROAD CLOSED AT BRIDGE OVER
PANTHER CREEK DUE TO FLOODING.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLOOD 6 SE HENDERSON 37.78N 87.51W
02/06/2019 HENDERSON KY EMERGENCY MNGR
TOY ANTHOSTON ROAD IS CLOSED DUE TO HIGH
WATER BETWEEN AIRLINE ROAD AND HIGHWAY 136.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HEAVY RAIN 6 ENE HAZEL 36.54N 88.22W
02/06/2019 M2.41 INCH CALLOWAY KY MESONET
24 HOUR RAINFALL TOTAL AT MESONET STATION, 6
ENE HAZEL.
&&
SPThe national radar mosaic for the moment the first event began.
12 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804029, 804030, 804031, 804032, 804033, 804034, 804035, 804036, 804037, 804038, 804039, 804040.